×

zbMATH — the first resource for mathematics

Stochastic attractors for shell phenomenological models of turbulence. (English) Zbl 1402.76056
Summary: Recently, it has been proposed that the Navier-Stokes equations and a relevant linear advection model have the same long-time statistical properties, in particular, they have the same scaling exponents of their structure functions. This assertion has been investigate rigorously in the context of certain nonlinear deterministic phenomenological shell model, the Sabra shell model, of turbulence and its corresponding linear advection counterpart model. This relationship has been established through a “homotopy-like” coefficient \(\lambda\) which bridges continuously between the two systems. That is, for \(\lambda =1\) one obtains the full nonlinear model, and the corresponding linear advection model is achieved for \(\lambda =0\). In this paper, we investigate the validity of this assertion for certain stochastic phenomenological shell models of turbulence driven by an additive noise. We prove the continuous dependence of the solutions with respect to the parameter \(\lambda\). Moreover, we show the existence of a finite-dimensional random attractor for each value of \(\lambda \) and establish the upper semicontinuity property of this random attractors, with respect to the parameter \(\lambda\). This property is proved by a pathwise argument. Our study aims toward the development of basic results and techniques that may contribute to the understanding of the relation between the long-time statistical properties of the nonlinear and linear models.

MSC:
76F55 Statistical turbulence modeling
37L55 Infinite-dimensional random dynamical systems; stochastic equations
60H10 Stochastic ordinary differential equations (aspects of stochastic analysis)
76M35 Stochastic analysis applied to problems in fluid mechanics
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Angheluta, L., Benzi, R., Biferale, L., Procaccia, I., Toschi, T.: Anomalous scaling exponents in nonlinear models of turbulence. Phys. Rev. Lett. 97(16), 160601 (2006) · doi:10.1103/PhysRevLett.97.160601
[2] Arad, I., Biferale, L., Celani, A., Procaccia, I., Vergassola, M.: Statistical conservation laws in turbulent transport. Phys. Rev. Lett. 87, 164502 (2001) · doi:10.1103/PhysRevLett.87.164502
[3] Arnold, L.: Random Dynamical Systems. Springer Monographs in Mathematics. Springer, Berlin (1998) · Zbl 0906.34001
[4] Barbato, D., Barsanti, M., Bessaih, H., Flandoli, F.: Some rigorous results for a stochastic Goy model. J. Stat. Phys. 125(3), 677–716 (2006) · Zbl 1107.82057 · doi:10.1007/s10955-006-9203-y
[5] Benzi, R., Levant, B., Procaccia, I., Titi, E.S.: Statistical properties of nonlinear shell models of turbulence from linear advection model: rigorous results. Nonlinearity 20(6), 1431–1441 (2007) · Zbl 1116.76043 · doi:10.1088/0951-7715/20/6/006
[6] Berselli, L.C., Flandoli, F.: Remarks on determining projections for stochastic dissipative equations. Discrete Contin. Dyn. Syst. 5(1), 197–214 (1999) · Zbl 0952.35165
[7] Biferale, L.: Shell models of energy cascade in turbulence. Annu. Rev. Fluid Mech. 35, 441–468 (2003) · Zbl 1041.76037 · doi:10.1146/annurev.fluid.35.101101.161122
[8] Caraballo, T., Langa, J.A., Robinson, J.C.: Upper semicontinuity of attractors for small random perturbations of dynamical systems. Commun. Part. Differ. Equ. 23(9), 1557–1581 (1998) · Zbl 0917.35169 · doi:10.1080/03605309808821394
[9] Cheban, D.N., Kloeden, P.E., Schmalfu√ü, B.: The relationship between pullback, forward and global attractors of nonautonomous dynamical systems. Nonlinear Dyn. Syst. Theory 2(2), 125–144 (2002) · Zbl 1054.34087
[10] Cohen, Y., Gilbert, T., Procaccia, I.: Statistically preserved structures in shell models of passive scalar advection. Phys. Rev. E. 65, 026314 (2002)
[11] Constantin, P., Foias, C.: Navier-Stokes Equations. The University of Chicago Press, Chicago (1988) · Zbl 0687.35071
[12] Constantin, P., Levant, B., Titi, E.S.: Analytic study of shell models of turbulence. Physica D 219(2), 120–141 (2006) · Zbl 1113.34044 · doi:10.1016/j.physd.2006.05.015
[13] Constantin, P., Levant, B., Titi, E.S.: Sharp lower bounds for the dimension of the global attractor of the Sabra shell model of turbulence. J. Stat. Phys. 127(6), 1173–1192 (2007) · Zbl 1115.76025 · doi:10.1007/s10955-007-9317-x
[14] Constantin, P., Levant, B., Titi, E.: Regularity of inviscid shell models of turbulence. Phys. Rev. E (3) 75(1), 016304 (2007) · Zbl 1115.76025 · doi:10.1103/PhysRevE.75.016304
[15] Constantin, P., Foias, C., Nicolaenko, B., Temam, R.: Integral Manifolds and Inertial Manifolds for Dissipative Partial Differential Equations. Applied Mathematics Sciences, vol. 70. Springer, Berlin (1988) · Zbl 0683.58002
[16] Crauel, H.: Global random attractors are uniquely determined by attracting deterministic compact sets. Ann. Mat. Pura Appl. (4) 176, 57–72 (1999) · Zbl 0954.37027 · doi:10.1007/BF02505989
[17] Crauel, H., Debussche, A., Flandoli, F.: Random attractors. J. Dyn. Differ. Equ. 9(2), 307–341 (1997) · Zbl 0884.58064 · doi:10.1007/BF02219225
[18] Crauel, H., Flandoli, F.: Attractors for random dynamical systems. Probab. Theory Relat. Fields 100, 365–393 (1994) · Zbl 0819.58023 · doi:10.1007/BF01193705
[19] Da Prato, G., Zabczyk, J.: Stochastic Equations in Infinite Dimensions. Cambridge University Press, Cambridge (1992) · Zbl 0761.60052
[20] Debussche, A.: On the finite dimensionality of random attractors. Stoch. Anal. Appl. 15(4), 473–491 (1997) · Zbl 0888.60051 · doi:10.1080/07362999708809490
[21] Debussche, A.: Hausdorff dimension of a random invariant set. J. Math. Pures Appl. (9) 77(10), 967–988 (1998) · Zbl 0919.58044 · doi:10.1016/S0021-7824(99)80001-4
[22] Flandoli, F.: Dissipativity and invariant measures for stochastic Navier–Stokes equations. NoDEA Nonlinear Differ. Equ. Appl. 1(4), 403–423 (1994) · Zbl 0820.35108 · doi:10.1007/BF01194988
[23] Flandoli, F.: Stochastic differential equations in fluid dynamics. Rend. Semin. Mat. Fis. Milano 66, 121–148 (1996) (1998) · Zbl 0920.60048 · doi:10.1007/BF02925357
[24] Flandoli, F.: An Introduction to 3D Stochastic Fluid Dynamics, CIME Lecture Notes (2005) · Zbl 1426.76001
[25] Flandoli, F., Langa, J.A.: On determining modes for dissipative random dynamical systems. Stoch. Stoch. Rep. 66, 1–25 (1999) · Zbl 0923.35213
[26] Foias, C., Temam, R.: Some analytic and geometric properties of the solutions of the evolution Navier–Stokes equations. J. Math. Pure Appl. 58, 339–368 (1979) · Zbl 0454.35073
[27] Frisch, U.: Turbulence. Cambridge University Press, Cambridge (1995)
[28] Gallavotti, G.: Foundations of Fluid Dynamics. Texts and Monographs in Physics. Springer, Berlin (2002). Translated from the Italian
[29] Gledzer, E.B.: System of hydrodynamic type admitting two quadratic integrals of motion. Sov. Phys. Dokl. 18, 216–217 (1973) · Zbl 0292.76038
[30] Hale, J.: Asymptotic Behavior of Dissipative Systems. Mathematical Surveys and Monographs, vol. 25. Am. Math. Soc., Providence (1988) · Zbl 0642.58013
[31] Ladyzhenskaya, O.A.: Attractors for Semigroups and Evolution Equations. Cambridge University Press, Cambridge (1991) · Zbl 0755.47049
[32] L’vov, V.S., Podivilov, E., Pomyalov, A., Procaccia, I., Vandembroucq, D.: Improved shell model of turbulence. Phys. Rev. E 58(2), 1811–1822 (1998) · doi:10.1103/PhysRevE.58.1811
[33] Pazy, A.: Semigroups of Linear Operators and Applications to Partial Differential Equations. Applied Mathematical Sciences, vol. 44. Springer, New York (1983) · Zbl 0516.47023
[34] Temam, R.: Navier–Stokes Equations. Theory and Numerical Analysis. Studies in Mathematics and its Applications, vol. 2. North-Holland, Amsterdam (1979) · Zbl 0426.35003
[35] Yamada, M., Ohkitani, K.: Temporal intermittency in the energy cascade process and local Lyapunov analysis in fully developed model of turbulence. Prog. Theor. Phys. 89, 329–341 (1989)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.